Utah, 2009

Winter Storm in Utah, December 7 to 8, 2009

December 7 to 8, 2009 · NWS SLC · 10 events in 10 counties and zones

A cold winter storm moved through Utah, bringing snow to much of the state. The heaviest snowfall occurred across southern and central Utah, with lighter amounts in the far northern parts of the state.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SLC wrote it up.

A cold winter storm moved through Utah, bringing snow to much of the state. The heaviest snowfall occurred across southern and central Utah, with lighter amounts in the far northern parts of the state.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before the first event at Dec 6, 9:13 PM MST, 2 hours 47 minutes earlier.

Area forecast discussion, Dec 6, 9:13 PM MST, 2 hours 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
913 PM MST SUN DEC 6 2009

.SYNOPSIS..A STORM SYSTEM DEVELOPING ALONG THE WEST COAST
OVERNIGHT WILL TURN EAST TOWARDS THE GREAT BASIN MONDAY. THIS
STORM WILL RAPIDLY GAIN STRENGTH AS IT MOVES ACROSS THE BASIN
MONDAY NIGHT THROUGH TUESDAY. COLD TEMPERATURES AND LINGERING SHOWERS
ARE EXPECTED MIDWEEK.

&&

.DISCUSSION...WATER VAPOR LOOP SHOWS AN UPPER LOW SINKING INTO
NORTHERN CALIFORNIA AS A WEAKER DISTURBANCE LIFTS INTO THE NORTHERN
ROCKIES. A RIDGE DOMINATED OFF THE BRITISH COLUMBIA COAST...AS A
DISTURBANCE IS ABSORBED EAST FROM 38N/136W. 400-250MB ACARS WIND
OBSERVATIONS SHOWS A WESTERLY 125-150KT JET ACROSS THE GREAT BASIN
AND INTO THE CENTRAL ROCKIES. 00Z 700MB ANALYSIS SHOWS A CYCLONE
OVER FAR NORTHERN CALIFORNIA. WARM ADVECTION IS INITIATING LOCALLY
WITH -18C AT KSLC WITH -9C UPSTREAM AT KFGZ. 00Z KSLC RAOB INDICATES
3C OF COOLING ABOVE 700MB AND SLIGHT COOLING IN THE LOWER LEVELS
DURING THE PAST 24 HOURS.

GOES/RUC PRECIPITABLE WATER INDICATE VALUES RANGE FROM A TENTH OF AN
INCH ACROSS NORTHERN UTAH TO A QUARTER OF AN INCH ACROSS SOUTHERN
UTAH.

STRONG WARM ADVECTION IS ONGOING...WITH RUC ANALYSIS INDICATING A
10C TEMPERATURE GRADIENT BETWEEN LAS VEGAS AND SALT LAKE CITY.
FAVORED CORRIDOR OF ISENTROPIC UPGLIDE CAN BE TRACKED VIA IR
SATELLITE...SHOWING COOLING CLOUD TOPS FROM NORTH CENTRAL NEVADA
INTO NORTHWEST UTAH. ITS BEEN SNOWING AT ELKO NOW FOR MORE THAN 3
HOURS.

ALWAYS A CHALLENGE FORECASTING ONSET TIMING OF PRECIPITATION DURING
BOUTS OF STRONG WARM ADVECTION. ITS USUALLY BEST TO GO WITH A START
TIME SEVERAL HOURS BEFORE GUIDANCE WOULD SUGGEST. HAVE BUMPED POPS
UP ACROSS NORTHERN UTAH OVERNIGHT FOR THIS REASON. IT WILL BE
INITIALLY DIFFICULT FOR PRECIPITATION TO REACH THE VALLEY FLOOR
OWING TO A DRY AIRMASS IN PLACE. HOWEVER VISIBILITY DID GO FROM 9
MILES TO 1 IN A SPAN OF LESS THAN AN HOUR AT ELKO.

AM CONCERNED THAT EVEN A LIGHT SNOW OVERNIGHT MAY SET THE STAGE FOR
SLICK ROADWAYS...AS PAVEMENT TEMPERATURES ACROSS THE AREA ARE
CURRENTLY RANGING FROM THE UPPER TEENS TO THE LOWER 20S.

GUSTY CANYON WINDS ARE CURRENTLY ONGOING ACROSS NORTHERN UTAH...WITH
A STRONG PRESSURE GRADIENT IN PLACE FROM NORTHERN UTAH INTO WYOMING.
GUSTS ARE ON THE ORDER OF 25 TO 35 MPH...AND SHOULD DIMINISH AS
MONDAY MORNING PROGRESSES.

ACROSS SOUTHERN UTAH...THINGS STILL LOOK ON TRACK TO GET GOING
OVERNIGHT. AS A PACIFIC WAVE BECOMES ABSORBED INTO THE TROUGH OVER
CALIFORNIA TONIGHT...THE STORM SYSTEM WILL INHERIT DEEP LAYER
MOISTURE NECESSARY FOR THE PRODUCTION OF HEAVY PRECIPITATION
DURING THE NEXT COUPLE OF DAYS.

PREVIOUS DISCUSSION BELOW...

THE WEST-TO-EAST COLD CORE UPPER TROUGH ALONG THE
OREGON/CALIFORNIA BORDER WILL CONTINUE TO ELONGATE WEST-TO-EAST
OVERNIGHT...THEN TURN EAST INTO THE WRN GREAT BASIN MONDAY. THE
INGREDIENTS ARE THERE TO MAKE THIS A SIGNIFICANT WINTER STORM FOR
MONDAY NIGHT/TUESDAY...ESPECIALLY ACROSS SRN/CNTRL UTAH. COLD
TEMPERATURES AND LINGERING SHOWERS WILL REMAIN MIDWEEK IN THE WAKE
OF THE TROUGH....WITH A MOIST WESTERLY FLOW ALOFT PUNCHING INTO
THE BASIN BY NEXT WEEKEND.

THE APPROACHING SYSTEM WILL BRING GOOD DYNAMIC LIFT/MOISTURE/COLD
AIR ALOFT ALONG WITH A STRONG UPPER JET ACROSS ARIZONA MONDAY
NIGHT. THE RAPID INTENSIFICATION OF THE LEE SIDE SURFACE LOW OFF
THE CNTRL SIERRAS MONDAY INDICATIVE OF THE STRONG LIFT GENERATED
BY THIS STORM. HEAVY SNOW EXPECTED ACROSS MUCH OF THE SRN HALF OF
UTAH...WITH EVEN THE LOWEST ELEVATIONS NEAR THE ARIZONA BORDER
PICKING UP MEASURABLE SNOW. NRN UTAH WILL SEE MOST OF ITS SNOW
GENERATED IN THE MOIST SW FLOW ALOFT...FOLLOWED BY A PERIOD OF
INSTABILITY SNOWS IN THE WAKE OF THE TROUGH. AMOUNTS ARE EXPECTED
TO BE LESS THAN DOWN SOUTH DUE IN PART TO LESS FAVORABLE DYNAMICS
AND A SHORTER DURATION OF HEAVY PRECIP.

CYCLONIC NORTHERLY FLOW ALOFT MIDWEEK WILL KEEPS TEMPS VERY COLD
WITH SPOTTY LIGHT PRECIP POSSIBLE OVER THE FAR NORTH. EXTREME COLD
POSSIBLE WHERE DEEP SNOW COVER EXISTS. THE WESTERLIES WILL FINALLY
CUT UNDER THE ERN PACIFIC RIDGE AND RACE ACROSS THE CONUS BY NEXT
WEEKEND. THE WESTERLIES DO LOOK TO BE MOIST...WITH AN INCREASING
THREAT OF SNOW AND SPOTTY LOWER VALLEY RAIN LATE IN THE FORECAST
PERIOD.

&&

.AVIATION...LIGHT SOUTHEAST WINDS ARE EXPECTED TO CONTINUE THROUGH
THE NIGHT. INCREASING AND LOWERING CLOUDS WILL BE THE RULE OVERNIGHT
AS LIGHT SNOW FLURRIES TURN TO SNOW SHOWERS AFTER 06Z. A 40 PERCENT
CHANCE OF MVFR OR HIGH END IFR CONDITIONS ARE POSSIBLE AFTER 09Z.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...WINTER STORM WARNING UNTIL 4 PM TUESDAY FOR UTZ517-UTZ518.

     WINTER STORM WARNING FROM 3 AM MONDAY TO NOON TUESDAY FOR UTZ014-
     UTZ015-UTZ016.

     WINTER STORM WARNING FROM 6 AM MONDAY TO 6 AM TUESDAY FOR UTZ011-
     UTZ012-UTZ013-UTZ019-UTZ020-UTZ021.

     WINTER STORM WARNING FROM MIDNIGHT MONDAY TO 4 PM TUESDAY FOR
     UTZ008-UTZ009-UTZ010.

     WINTER WEATHER ADVISORY FROM 6 AM MONDAY TO 4 PM TUESDAY FOR
     UTZ003-UTZ004-UTZ006.

WY...NONE.

&&

PUBLIC...ROGOWSKI/CONGER
AVIATION...YOUNG

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)
Hazardous weather outlook, Dec 6, 4:58 AM MST, 19 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
458 AM MST SUN DEC 6 2009

UTZ001>016-019>021-517-518-WYZ021-071200-
CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT-
SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT-
GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS-
WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80-
WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS-
WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL-
SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH-
UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH-
GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS-
SOUTHERN MOUNTAINS-SOUTHWEST WYOMING-
458 AM MST SUN DEC 6 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS OF
UTAH AND SOUTHWEST WYOMING.

.DAY ONE...TODAY AND TONIGHT

LIGHT SNOW ACROSS CENTRAL UTAH AND IN THE VICINITY OF THE GREAT
SALT LAKE WILL GRADUALLY DECREASE THROUGH THE MORNING. DRIVING
CONDITIONS WILL CONTINUE TO BE TREACHEROUS IN AREAS OF SNOWFALL.
IN ADDITION...EAST WINDS WILL PRODUCE BLOWING SNOW IN SOUTHWEST
WYOMING. TONIGHT...LIGHT PRECIPITATION WILL BEGIN TO DEVELOP IN
SOUTHERN UTAH.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

PRECIPITATION WILL INCREASE ACROSS SOUTHERN AND CENTRAL UTAH
MONDAY AND CONTINUE THROUGH TUESDAY. SIGNIFICANT SNOWFALL IS
EXPECTED WITH THIS SYSTEM. THERE IS A POTENTIAL OF VERY HEAVY
ACCUMULATIONS IN SOME AREAS BY TUESDAY AFTERNOON. STRONG WINDS
MONDAY MAY NEAR 60 TO 70 MPH DURING MONDAY IN THE HIGHER TERRAIN
OF SOUTHERN AND CENTRAL UTAH. PLEASE REFER TO WINTER WEATHER
HEADLINES FOR MORE DETAILS.

A BREAK IN THE WEATHER WILL OCCUR AS THIS STORM EXITS THE REGION
BY TUESDAY NIGHT WITH THE NEXT STORM SYSTEM POSSIBLY AFFECTING
THE REGION FRIDAY AND SATURDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)

Event by event

10 winter storm. Local standard time, as filed.

Winter Storm, Southern Mountains

When
December 7, 12:00 AM MST to December 8, 4:00 AM MST
Where
Southern Mountains forecast zone
Reported by
SNOTEL

Kolob SNOTEL received 2.80 inches liquid equivalent precipitation for the event, or approximately 42 inches of new snow.

Winter Storm, Southern Wasatch Front

When
December 7, 1:00 AM MST to December 8, 3:00 PM MST
Where
Southern Wasatch Front forecast zone
Reported by
Trained Spotter

Levan received a storm total of 19 inches of snow. Other reports in the area included 14 inches near Salem and 10 inches of snow in Springville.

Winter Storm, Wasatch Mountains South of I-80

When
December 7, 1:00 AM MST to December 8, 12:00 PM MST
Where
Wasatch Mountains South of I-80 forecast zone
Reported by
Trained Spotter

Provo Canyon received a storm total of 23 inches of snow.

Winter Storm, Central Mountains

When
December 7, 2:00 AM MST to December 8, 4:00 AM MST
Where
Central Mountains forecast zone
Reported by
SNOTEL

Box Creek SNOTEL received 0.90 inches of liquid equivalent precipitation for the event, or approximately 15 inches of new snow.

Winter Storm, West Central Utah

When
December 7, 2:00 AM MST to December 8, 10:00 AM MST
Where
West Central Utah forecast zone
Reported by
COOP Observer

Delta, Oak City, and Fillmore all received 8 inches of new snow for the event.

Winter Storm, Western Uinta Basin

When
December 7, 3:00 AM MST to December 8, 4:00 PM MST
Where
Western Uinta Basin forecast zone
Reported by
COOP Observer

Duchesne received a storm total of 9 inches new snow.

Winter Storm, Southwest Utah

When
December 7, 6:00 AM MST to December 8, 8:00 AM MST
Where
Southwest Utah forecast zone
Reported by
Trained Spotter

New Harmony received a storm total of 18 inches new snow.

Winter Storm, Wasatch Plateau/Book Cliffs

When
December 7, 7:00 AM MST to December 8, 10:00 AM MST
Where
Wasatch Plateau/Book Cliffs forecast zone
Reported by
SNOTEL

Mammoth-Cottonwood SNOTEL received 1.30 inches liquid equivalent precipitation, or approximately 21 inches of snow for the event.

Winter Storm, South Central Utah

When
December 7, 10:00 AM MST to December 8, 2:00 PM MST
Where
South Central Utah forecast zone
Reported by
Trained Spotter

Orderville received 19 inches of snow for the storm, while Kodachrome Basin received 14 new inches.

Winter Storm, Salt Lake and Tooele Valleys

When
December 7, 7:00 PM MST to December 8, 3:00 PM MST
Where
Salt Lake and Tooele Valleys forecast zone
Reported by
NWS Employee

Tooele and West Jordan both received a storm total of 8 inches of snow. In addition, snow stuck very efficiently to the road surfaces, greatly impacting the morning commute.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Utah in 2009Every state in 2009This day in weather historyWarnings in Utah, December 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 207725, 207724, 207728, 207722, 207731, 207752, 207732, 207729, 207777, 207782.